Trimethoprim/Sulfamethoxazole-Induced Severe Lactic Acidosis

Marie Bulathsinghala, Kimberly Keefer, Andry Van De Louw

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Propylene glycol (PG) is used as a solvent in numerous medications, including trimethoprim/sulfamethoxazole (TMP/SMX) and lorazepam, and is metabolized in the liver to lactic acid. Cases of lactic acidosis related to PG toxicity have been described and always involved large doses of benzodiazepines and PG. We present the first case of severe lactic acidosis after a 3-day course of TMP/SMX alone, involving allegedly safe amounts of PG. A 31-year-old female with neurofibromatosis and pilocytic astrocytoma, receiving temozolomide and steroids, was admitted to the intensive care unit for pneumonia and acute respiratory failure requiring intubation. Her initial hemodynamic and acid-base statuses were normal. She was treated with intravenous TMP/SMX for possible Pneumocystis jirovecii pneumonia and was successfully extubated on day 2. On day 3, she developed tachypnea and arterial blood gas analysis revealed a severe metabolic acidosis (pH 7.2, PCO 2 19 mm Hg, bicarbonates 8 mEq/L) with anion gap of 25 mEq/L and lactate of 12.1 mmol/L. TMP/SMX was discontinued and the lactate decreased to 2.9 mmol/L within 24 hours while her plasma bicarbonates normalized, without additional intervention. The patient never developed hypotension or severe hypoxia, and her renal and liver functions were normal. No other cause for lactic acidosis was identified and it resolved after TMP/SMX cessation alone, suggesting PG toxicity. Although PG-related lactic acidosis is well recognized after large doses of lorazepam, clinicians should bear in mind that TMP/SMX contains PG as well and should suspect PG toxicity in patients developing unexplained metabolic acidosis while receiving TMP/SMX.

Original languageEnglish (US)
Article numbere3478
JournalMedicine (United States)
Volume95
Issue number17
DOIs
StatePublished - Apr 1 2016

Fingerprint

Lactic Acidosis
Propylene Glycol
Sulfamethoxazole Drug Combination Trimethoprim
Lorazepam
Lactic Acid
temozolomide
Bicarbonates
Acidosis
Tachypnea
Pneumocystis carinii
Blood Gas Analysis
Neurofibromatoses
Pneumocystis Pneumonia
Acid-Base Equilibrium
Liver
Astrocytoma
Benzodiazepines
Intubation
Respiratory Insufficiency
Hypotension

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Bulathsinghala, Marie ; Keefer, Kimberly ; Van De Louw, Andry. / Trimethoprim/Sulfamethoxazole-Induced Severe Lactic Acidosis. In: Medicine (United States). 2016 ; Vol. 95, No. 17.
@article{2d69afcd4ccf4f77a2db8fc99414ad2e,
title = "Trimethoprim/Sulfamethoxazole-Induced Severe Lactic Acidosis",
abstract = "Propylene glycol (PG) is used as a solvent in numerous medications, including trimethoprim/sulfamethoxazole (TMP/SMX) and lorazepam, and is metabolized in the liver to lactic acid. Cases of lactic acidosis related to PG toxicity have been described and always involved large doses of benzodiazepines and PG. We present the first case of severe lactic acidosis after a 3-day course of TMP/SMX alone, involving allegedly safe amounts of PG. A 31-year-old female with neurofibromatosis and pilocytic astrocytoma, receiving temozolomide and steroids, was admitted to the intensive care unit for pneumonia and acute respiratory failure requiring intubation. Her initial hemodynamic and acid-base statuses were normal. She was treated with intravenous TMP/SMX for possible Pneumocystis jirovecii pneumonia and was successfully extubated on day 2. On day 3, she developed tachypnea and arterial blood gas analysis revealed a severe metabolic acidosis (pH 7.2, PCO 2 19 mm Hg, bicarbonates 8 mEq/L) with anion gap of 25 mEq/L and lactate of 12.1 mmol/L. TMP/SMX was discontinued and the lactate decreased to 2.9 mmol/L within 24 hours while her plasma bicarbonates normalized, without additional intervention. The patient never developed hypotension or severe hypoxia, and her renal and liver functions were normal. No other cause for lactic acidosis was identified and it resolved after TMP/SMX cessation alone, suggesting PG toxicity. Although PG-related lactic acidosis is well recognized after large doses of lorazepam, clinicians should bear in mind that TMP/SMX contains PG as well and should suspect PG toxicity in patients developing unexplained metabolic acidosis while receiving TMP/SMX.",
author = "Marie Bulathsinghala and Kimberly Keefer and {Van De Louw}, Andry",
year = "2016",
month = "4",
day = "1",
doi = "10.1097/MD.0000000000003478",
language = "English (US)",
volume = "95",
journal = "Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries",
issn = "0025-7974",
publisher = "Lippincott Williams and Wilkins",
number = "17",

}

Trimethoprim/Sulfamethoxazole-Induced Severe Lactic Acidosis. / Bulathsinghala, Marie; Keefer, Kimberly; Van De Louw, Andry.

In: Medicine (United States), Vol. 95, No. 17, e3478, 01.04.2016.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Trimethoprim/Sulfamethoxazole-Induced Severe Lactic Acidosis

AU - Bulathsinghala, Marie

AU - Keefer, Kimberly

AU - Van De Louw, Andry

PY - 2016/4/1

Y1 - 2016/4/1

N2 - Propylene glycol (PG) is used as a solvent in numerous medications, including trimethoprim/sulfamethoxazole (TMP/SMX) and lorazepam, and is metabolized in the liver to lactic acid. Cases of lactic acidosis related to PG toxicity have been described and always involved large doses of benzodiazepines and PG. We present the first case of severe lactic acidosis after a 3-day course of TMP/SMX alone, involving allegedly safe amounts of PG. A 31-year-old female with neurofibromatosis and pilocytic astrocytoma, receiving temozolomide and steroids, was admitted to the intensive care unit for pneumonia and acute respiratory failure requiring intubation. Her initial hemodynamic and acid-base statuses were normal. She was treated with intravenous TMP/SMX for possible Pneumocystis jirovecii pneumonia and was successfully extubated on day 2. On day 3, she developed tachypnea and arterial blood gas analysis revealed a severe metabolic acidosis (pH 7.2, PCO 2 19 mm Hg, bicarbonates 8 mEq/L) with anion gap of 25 mEq/L and lactate of 12.1 mmol/L. TMP/SMX was discontinued and the lactate decreased to 2.9 mmol/L within 24 hours while her plasma bicarbonates normalized, without additional intervention. The patient never developed hypotension or severe hypoxia, and her renal and liver functions were normal. No other cause for lactic acidosis was identified and it resolved after TMP/SMX cessation alone, suggesting PG toxicity. Although PG-related lactic acidosis is well recognized after large doses of lorazepam, clinicians should bear in mind that TMP/SMX contains PG as well and should suspect PG toxicity in patients developing unexplained metabolic acidosis while receiving TMP/SMX.

AB - Propylene glycol (PG) is used as a solvent in numerous medications, including trimethoprim/sulfamethoxazole (TMP/SMX) and lorazepam, and is metabolized in the liver to lactic acid. Cases of lactic acidosis related to PG toxicity have been described and always involved large doses of benzodiazepines and PG. We present the first case of severe lactic acidosis after a 3-day course of TMP/SMX alone, involving allegedly safe amounts of PG. A 31-year-old female with neurofibromatosis and pilocytic astrocytoma, receiving temozolomide and steroids, was admitted to the intensive care unit for pneumonia and acute respiratory failure requiring intubation. Her initial hemodynamic and acid-base statuses were normal. She was treated with intravenous TMP/SMX for possible Pneumocystis jirovecii pneumonia and was successfully extubated on day 2. On day 3, she developed tachypnea and arterial blood gas analysis revealed a severe metabolic acidosis (pH 7.2, PCO 2 19 mm Hg, bicarbonates 8 mEq/L) with anion gap of 25 mEq/L and lactate of 12.1 mmol/L. TMP/SMX was discontinued and the lactate decreased to 2.9 mmol/L within 24 hours while her plasma bicarbonates normalized, without additional intervention. The patient never developed hypotension or severe hypoxia, and her renal and liver functions were normal. No other cause for lactic acidosis was identified and it resolved after TMP/SMX cessation alone, suggesting PG toxicity. Although PG-related lactic acidosis is well recognized after large doses of lorazepam, clinicians should bear in mind that TMP/SMX contains PG as well and should suspect PG toxicity in patients developing unexplained metabolic acidosis while receiving TMP/SMX.

UR - http://www.scopus.com/inward/record.url?scp=84978216577&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84978216577&partnerID=8YFLogxK

U2 - 10.1097/MD.0000000000003478

DO - 10.1097/MD.0000000000003478

M3 - Article

C2 - 27124045

AN - SCOPUS:84978216577

VL - 95

JO - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

JF - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

SN - 0025-7974

IS - 17

M1 - e3478

ER -